Is the Graves disease causing these symptoms?

7years ago I was diagnosed with Graves disease ,I was hyperthyroid,had palpitations which then caused some shortness of breath when out walking or doing anything a bit strenuous shakes weight loss then I developed graves eye disease.i was put on Carbimazole tablets and for the palpitations propranolol.for some time the bloods were coming back either bit high or normal range then low and I was forgetting to take my tablets which didn't help and the symptoms were coming and going.i am having radioactive treatment after Christmas but at the moment I still suffer with the palpitations and slight shortness of breath on exertion,like I have ran a marathon when only walking .I do suffer with generalized anxiety disorder and ocd and I seem to obsess over breathing thinking I have some dreaded lung disorder,and I take a low dose diazepam and venlafaxine for anxiety.When I get this feeling of being short of breath when out I can continue talking to whoever I am with and depending how far I walk I generally don't stop to get breath back,also it doesn't occur every day and over the 7 years it has not in any way worsened as you would expect from lung disorders.The last blood test the thyroid was in normal range I also take tablets regular so is it possible to have the symptoms even if bloods are in normal range? I have no other symptoms to suggest lung disorder like coughing,chest tightness or coughing mucus.

3 Replies

  • Hi Bev it sounds like it is the anxiety causing your breathing problems. I don't know enough about Graves disease to have an opinion on that. Have you been to the doctors with your anxiety? Have you been tested for COPD? If not you can ask your doctors for tests to set your mind at rest if you tell them you are very anxious about it. Good luck. coughalot x

  • I think you might find it's the propranolol which is making you short of breath. My breathing was normal until I went on this and in short time I was asthmatic.

  • I really feel sad for you Bev - hyperthyroidism is horrid. My own daughter is suffering from it at present and there was a problem with the carbimizole initially re deranged liver function. Her dosage has now been reduced - so we shall see how it goes.

    I am just wondering if you have checked with your GP if the drugs, in particular the propranolol has anything to do with the breathing problems you are having.

    I am sure you already know anxiety is part of they symptoms of hyperthyroidism, and I am wondering if your general anxiety and ocd are worse because of this. Have you discussed all these problems and concerns with your gp, nurse or phsycologist and have you have cognitive behaviour therapy?

    Also wondering after 7 years is the carbimazole the reason why your blood tests are normal or is there a chance your thyroid is now within the normal limits. Do you mind me asking you Bev what made you choose radiotherapy as opposed to surgery.

    Thought I would answer your other question re flu jab here. Agree with the others - flu is a virus and many chest infections are bacterial. I would think of having the flu jab privately (lots of large stores and chemists do them now) if only to give you some peace of mind. Check though that the flu jab is not contraindicated with your hyperthyroidism or drugs you are taking.

    So sorry you are having all these problems. Please keep in touch with us and let us know how you get on. PM if you wish - that would be nice.

    love cx

You may also like...